Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 103, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 28, 2008, 6:35 PM CDT for Walker County, Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2008, 6:35 PM CDT (23:35 UTC)
- Expired
- Mar 28, 2008, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Walker County, AL
The radar
The Birmingham radar (KBMX), 82 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 6:48 PM CDT | HAIL 0.75 | 5 N Cordova, AL | PENNY SIZE HAIL REPORTED ALONG HIGHWAY 78 JUST SOUTHEAST OF JASPER. |
| Mar 28, 6:56 PM CDT | HAIL 0.75 | Sipsey, AL | PENNY SIZE HAIL WAS OBSERVED IN THE SIPSEY COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 282335
SVRBMX
ALC127-290015-
/O.NEW.KBMX.SV.W.0103.080328T2335Z-080329T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT FRI MAR 28 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WALKER COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...JASPER...CORDOVA...
* UNTIL 715 PM CDT
* AT 635 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS
LOCATED NEAR PARRISH...OR NEAR CORDOVA...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CORDOVA BY 645 PM CDT...
6 MILES NORTH OF DORA BY 655 PM CDT...
SIPSEY AND SUMITON BY 700 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3395 8710 3393 8708 3391 8707 3390 8708
3389 8706 3378 8700 3373 8703 3365 8732
3381 8741
TIME...MOT...LOC 2335Z 250DEG 22KT 3377 8725
$$1 follow-up statement
000
WWUS54 KBMX 282349
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT FRI MAR 28 2008
ALC127-290015-
/O.CON.KBMX.SV.W.0103.000000T0000Z-080329T0015Z/
WALKER AL-
648 PM CDT FRI MAR 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN WALKER COUNTY...
AT 648 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LYNNS
PARK...OR ABOUT NEAR CORDOVA...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCKY HOLLOW AND 8 MILES NORTH OF DORA BY 655 PM CDT...
SIPSEY AND 7 MILES NORTH OF SUMITON BY 700 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3385 8728 3395 8710 3393 8708 3391 8707
3390 8708 3389 8706 3378 8700 3373 8703
3369 8719
TIME...MOT...LOC 2348Z 248DEG 22KT 3382 8717
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:45 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Mar 28, 3:45 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 345 PM CDT FRI MAR 28 2008 .SHORT TERM...TONIGHT AND TOMORROW. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS...BUT WILL DECREASE IN COVERAGE THROUGH THE NIGHT. COVERAGE IS EXPECTED TO BE MUCH HIGHER TOMORROW AS AN UPPER LEVEL SHORT WAVE MOVES THROUGH THE AREA. PLENTY OF SURFACE BASED INSTABILITY WILL BE IN PLACE WHICH SHOULD ENOUGH TO PRODUCE THUNDERSTORMS. HOWEVER...WITH LACKING UPPER LEVEL SUPPORT...I AM NOT EXPECTING THESE STORMS TO BE TOO STRONG. TEMPERATURES TONIGHT WILL BE RATHER MILD. COLD FRONT WILL REMAIN ACROSS NORTH ALABAMA ALONG WITH THE COOLER AIRMASS. CLOUDY SKIES WILL CONTINUE TOMORROW WHICH WILL HELP KEEP TEMPERATURES MILD OR JUST ABOUT THE SAME AS THEY WERE TODAY. ARM/10 .LONG TERM...SUNDAY THROUGH FRIDAY. LITTLE TO NO CHANGES THROUGH THE EXTENDED. THOSE LITTLE CHANGES MADE WERE MINOR TWEAKS TO POPS ON SATURDAY NIGHT AND SUNDAY. NORTHWEST TO WEST UPPER-LEVEL FLOW WILL DIMINISH THE ISENTROPIC EFFECT OF THE BUILDING LOWER BOUNDARY WEDGE...ESPECIALLY SUNDAY AFTERNOON AND EVENING. HARD TO ARGUE WITH THE PREVIOUS FORECAST PACKAGE FROM MONDAY ON. WEDGE BEGINS TO MODIFY AS THE RIDGE/HIGH MOVES OFF INTO THE ATLANTIC... AND FLOW BECOMES MORE SOUTHERLY. ANOTHER NORTHERN BRANCH TROUGH WILL GET GOING IN THE MIDWEST...SHOOT ACROSS THE GREAT LAKES...AND BRING ANOTHER TRAILING/RELATIVELY WEAK COLD FRONT INTO THE SOUTHEAST DURING THE DAY ON TUESDAY. THIS COLD FRONT SHOULD HAVE A BIT MORE STEAM AS BOTH THE GFS AND EURO TAKE THE FRONT INTO THE GULF BEFORE BECOMING STATIONARY...AND THE SURFACE HIGH WILL TRANSIT THE OHIO VALLEY INSTEAD OF THE ST LAWRENCE RIVER VALLEY. THE FRONT MAY GET HUNG UP CLOSE ENOUGH TO SOUTHERN PORTIONS TO PROVIDE SOME LINGERING SHOWERS INTO WEDNESDAY...AS A WAVE MOVES EASTWARD ALONG THE BOUNDARY. EXPECT TO BE ON THE OUTSKIRTS OF HIGH PRESSURE FOR THE REMAINDER OF THE FORECAST PERIOD...WITH ANOTHER SYSTEM APPROACHING ON FRIDAY. JONES/90 JD/81 && .AVIATION...18Z TAF DISCUSSION. SOME CLOUD PROBLEMS STILL REMAIN ACROSS SOME TAF SITES. BRIEF PERIODS OF MVFR EXPECTED...BUT FOR THE MOST PART...VFR WILL PREVAIL. LIGHT SHOWERS COULD APPROACH A FEW TAF SITES THIS AFTERNOON...BUT WITH COVERAGE BEING SO ISOLATED...DECIDED TO GO WITH VCSH INSTEAD OF PREVAILING. LOW CLOUDS ARE ONCE AGAIN EXPECTED TONIGHT AND COULD BE VERY SIMILAR TO THIS MORNING. RAIN COVERAGE IS EXPECTED TO BE HIGHER TOMORROW...BUT MOST OF IT WILL BE AFTER 18Z. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 53 67 53 65 49 / 50 80 50 20 20 ANNISTON 56 69 54 68 52 / 50 90 50 20 20 BIRMINGHAM 56 70 56 70 55 / 50 90 50 20 20 TUSCALOOSA 57 73 58 75 57 / 50 80 50 20 10 CALERA 57 72 56 71 55 / 40 90 50 20 20 AUBURN 57 72 53 64 50 / 30 80 50 20 20 MONTGOMERY 58 76 58 73 54 / 30 70 40 10 20 TROY 54 76 55 74 54 / 20 50 40 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, Mar 28, 1:00 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT FRI MAR 28 2008 ALZ011>015-017>050-291800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 PM CDT FRI MAR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Mar 28, 4:59 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 459 PM CDT FRI MAR 28 2008 ALZ023-282230- TUSCALOOSA- 459 PM CDT FRI MAR 28 2008 ...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 530 PM CDT... AT 500 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR NEW LEXINGTON...OR 16 MILES SOUTHEAST OF FAYETTE... MOVING EAST AT 20 MPH. PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WINDHAM SPRINGS. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16
Special weather statement, Mar 28, 6:31 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 631 PM CDT FRI MAR 28 2008 ALZ015-290015- WALKER- 631 PM CDT FRI MAR 28 2008 ...SIGNIFICANT WEATHER ALERT FOR WALKER COUNTY UNTIL 715 PM CDT... AT 631 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR PARRISH...OR 6 MILES WEST OF CORDOVA...MOVING NORTHEAST AT 20 MPH. PEA SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PARRISH. CORDOVA. MANCHESTER. BELOIT. LYNNS PARK. SIPSEY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 6:59 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.